Minnesota, 2023

Hail in Minnesota, August 16, 2023

August 16, 2023 · NWS MPX · 3 events in 1 county or zone

An isolated line of thunderstorms moved through western Martin County on the evening of August 16th, 2023. One thunderstorm became severe and produced nickel to quarter size hail and gusty winds that nearly blew away tents at the Martin County fairgrounds in Fairmont, MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated line of thunderstorms moved through western Martin County on the evening of August 16th, 2023. One thunderstorm became severe and produced nickel to quarter size hail and gusty winds that nearly blew away tents at the Martin County fairgrounds in Fairmont, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 5:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 5:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Wed Aug 16 2023

.UPDATE...
Issued at 630 PM CDT Wed Aug 16 2023

Evening Update...Convection has developed across northeast Minnesota,
and HiRes models show this expanding southwest along the cold front
between 7 and 8PM. The MLCAPE axis is narrow, so the wind for strong
to severe storms is pretty narrow. However the deep layer shear and
synoptic forcing along the boundary may be enough to produce
organized convection, so have issued a Severe Thunderstorm Watch for
a few counties in east central Minnesota and northwest Wisconsin. The
main threat is large hail and damaging wind. The main window for
severe weather based on the Updraft Helicity tracks is in the 7pm to
9pm timeframe, but it could last longer if the storms are able to
develop a cold pool.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 255 PM CDT Wed Aug 16 2023

KEY MESSAGES:

- A conditional severe threat is in place for this evening with
  damaging winds and large hail as the main threat for any storms
  that form.

- A heat wave continues to look likely this weekend into next week.
  The intensity of the heat wave each day is still uncertain, but
  much above normal temperatures expected from Saturday into at least
  Tuesday.

This evening into Tonight... Strong southerly to southwesterly flow
today has taken temperatures above normal. These temperatures have
helped to mix high winds aloft down to the surface with some gusts as
high as 40 mph possible. Frequent gusts so far this afternoon have
been closer to 30 mph, but continued heating could allow for some
higher gusts still late this afternoon into the early evening. As a
cold front continues to move across Minnesota and into Wisconsin
later this evening into tonight the weather will change. This front
will not only bring down temperatures and the winds, but will provide
a source of lift for storms to form. There remains a strong capping
inversion that will inhibit the convective ignition this afternoon.
By this evening the convective inhibition should start to weaken
which could allow for storms to form. If these storms can form they
will be able to take advantage of favorable shear to become severe.
Forecast LCLs do not support low enough cloud bases for a big tornado
threat, so the main risk will be large hail and damaging winds. This
capping will be key for determining where these storms will form.
The timing and location of the front when the capping weakens will
likely be over eastern MN or western WI. There is also greater
capping across southern MN than northern MN. So storms will be more
likely farther north in MN and in WI if there is still enough
instability present or the storms grow upscale into an MCS that can
maintain itself later into the night. Based on CAMs and the
understanding above timing across MN most likely between 6 and 9 PM
with the storms getting past Eau Claire by 11 pm or midnight.

Thursday and Friday... Behind the cold front we will be cooler and we
expect smoke to mix down to the surface. Thursday will see
temperatures below normal with highs in the 70s. Friday will start to
warm up again with highs back near normal in the low 80s. With the
flow behind this cold front we should see smoke mixing down to the
surface from wildfires in Canada once again.

Saturday through Wednesday... This period continues to look hot as
mentioned in the last several discussions. There has been more
variability in recent runs though both with the intensity of the heat
and which day will be the peak. For the peak it has been rotating
between Saturday and Monday for the peaks with a lot of run to run
variability. For intensity the GEFS has come down, but the CMC
ensembles have gone up. In the end we have more spread in the
possible heat across all the days of this heat wave. A lot of this is
tied to the upper pattern at 500 mb. How far north the upper high
gets and the presence of shortwaves along the top of this high will
be key in determining if we get the peak of the heat or if it stays
to our south. With this additional spread our highs have come down as
the NBM tries to handle the greater uncertainty in the forecast.
Newer runs of the ensemble guidance by Friday should offer more
clarity in how this heat plays out. The main message in this heat
wave through will be the length of it from Saturday into at least
Tuesday, possibly into Wednesday. This will be a long period with
little or no break in the heat which will increase the risk for heat
related illness.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Aug 16 2023

VFR conditions with chances for thunderstorms this evening along the
passing cold front. Did speed up the timing of the wind shift at most
TAF sites based on the latest obs and forecast guidance. Northwest
wind gust near 25 kts are likely on Thursday in the wake of the
frontal passage.

KMSP...

Winds will become more southwest this evening and the strongest gusts
are over, so speeds from here on out should be less than 35 kts.
Winds will become westerly around 02Z, and northwesterly after that.
Gusts on Thursday will be near 25 kts.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind S 10-15G25 kts.
SAT...VFR. Wind S-SW 10-20 kts.
SUN...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JRB
DISCUSSION...NDC
AVIATION...JRB
Hazardous weather outlook, Aug 16, 1:06 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT Wed Aug 16 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
206 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

This afternoon strong wind gusts of up to 40 mph will be possible.
This evening thunderstorms could develop across central and
southern Minnesota extending into western Wisconsin tonight. Some
of these storms could be strong to severe with wind and hail as
the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near surface smoke could impact air quality Thursday into Friday.
A heat wave continues to look likely this weekend into early next
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Aug 16, 6:01 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Wed Aug 16 2023

MNZ045-170015-
Kanabec MN-
701 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of northeastern Kanabec
County through 715 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of McGrath, or 12 miles northwest of Hinckley, moving
east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Kanabec County, including the following locations... Snake River
State Forest and Warman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.

&&

LAT...LON 4602 9306 4605 9340 4616 9340 4616 9306
TIME...MOT...LOC 0001Z 268DEG 43KT 4611 9317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 6:10 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Wed Aug 16 2023

MNZ045-170030-
Kanabec MN-
710 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of southeastern Kanabec
County through 730 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mora, or 13 miles west of Pine City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grasston and Quamba around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.

&&

LAT...LON 4578 9314 4578 9315 4582 9340 4588 9342
      4593 9314
TIME...MOT...LOC 0010Z 267DEG 40KT 4585 9326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 6:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Wed Aug 16 2023

MNZ082-170130-
Watonwan MN-
755 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of Watonwan County
through 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 20 miles northeast of Windom, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. James around 800 PM CDT.

Other locations in the path of this storm include Madelia and
Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9486 4410 9486 4408 9437 4385 9436
TIME...MOT...LOC 0054Z 270DEG 40KT 4398 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 7:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Wed Aug 16 2023

MNZ091-170215-
Martin MN-
833 PM CDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of northwestern Martin
County through 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 15 miles northeast of Jackson In Jackson County, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trimont around 845 PM CDT.
  Sherburn around 850 PM CDT.

Other locations in the path of this storm include Welcome.

This includes Interstate 90 between mile markers 87 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 9464 4373 9486 4385 9486 4385 9478
      4379 9450
TIME...MOT...LOC 0133Z 302DEG 35KT 4381 9481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB

The radar

The Minneapolis radar (KMPX), 153 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Martin

When
August 16, 8:00 PM CST
Where
Martin County, 2.13 mi NNE of Welcome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.700, -94.620

Hail, Martin

When
August 16, 8:10 PM CST
Where
Martin County, 0.85 mi NE of Fairmont
Measured
0.88 in hail
Reported by
Public
Coordinates
43.660, -94.460

Hail, Martin

When
August 16, 8:10 PM CST
Where
Martin County, 1.71 mi NW of Fairmont
Measured
1 in hail
Reported by
Public
Coordinates
43.670, -94.490

Hail the size of quarters fell at the fairgrounds along with gusty winds that nearly blew away tents during an event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134186, 1134188, 1134189.